Trileptal experience

Discussion in 'General Parenting' started by klmno, Feb 15, 2008.

  1. klmno

    klmno Active Member

    Hi, everyone! difficult child has been on low dose of lithobid and depakote. psychiatrist added trileptal- we were going to titrate up on it and down on lithobid to switch them out. This is the second time we tried lowering lithobid- neither time worked too well as raging came back and trouble sleeping came back. So, I put difficult child back up on lithobid and was afraid to keep titrating up on trileptal, since that would be approaching therapeutic level for 3 mood stabilizers. I have kept him on one 300 mg trileptal per day (about one week)- we go back to psychiatrist next week. The question is, could this be enough to keep difficult child hyper? It seems like he has been in hypomania since the second or third day of trileptal and the school is having issues like this too. He's been back on the regular dose of lithobid for a week, so that shouldn;t be it. Actually, the lithobid takes the edge off the major issues but doesn't really help his "hyperness" anyway. I realize that trileptal shouldn't cause hyperness, but it really seems to be- has anyone else had this experience? I'm thinking of just stopping it and telling psychiatrist next week that it didn't work.
  2. susiestar

    susiestar Roll With It

    No experience with hyperness, difficult child was only on it for a short while while in the psychiatric hospital. He DID say it made him feel like saying/doing whatever occurred to him (lowering of inhibitions?) though how that would be different from the usual behaviors at that time I do not know. We did take him off of it after he told me this.

    I don't think it is a typical effect, but we do not have typical kids, so who knows?



    ps. Why do they want him off the lithobid? Is it creating medical problems? From what I have heard lithium is the stabilizer that helps more patients with bipolar. Is there a reason to take him off? Just wondering.
  3. klmno

    klmno Active Member

    Thanks, Susie! I had hoped to get him off lithobid for a few reasons- one being that I didn't realize it was still taking care of raging and insomnia and it's causing bad acne and weight gain. At least I think it is the lithobid- not the depakote. Also, there are is an issue with cognitive dulling. That could be the lithobid or depakote- I was hoping the lithobid because it seems other side effects are worse. And, I get worried because he can barely get to a therapuetic dose on each of these so what can we possibly do when he needs a higher dose? A higher dose of lithobid makes him constantly sick at his stomach and a higher dose of depakote makes him into a manic with mania beyond belief. So, when he starts to get hypomanic, I panic- he can't go up on these medications and I can't get him in a psychiatric hospital if he needed it, for other reasons.
  4. Lothlorien

    Lothlorien Active Member Staff Member

    Missy's been on Trileptal for a year and a half. I have had no issues with hyperness as a result of that. She is still hypomanic at times. P-doctor placed her on an anti-depressant along with it, at one point and she was beyond hyper. Maybe it's the combo? If he's off the lithobid and on a therapeutic dose of Trileptal (which would be WAY higher than what he's on now) perhaps the hyperness would dissipate.
  5. pepperidge

    pepperidge New Member

    My son did some really scared things on Trileptal after about a week on a pretty low dose (maybe 300?) so it could be having some impact on making him hyper. Definitely worth talking to the psychiatrist about.
  6. smallworld

    smallworld Moderator

    I keep wondering why this psychiatrist wants your difficult child on three mood stabilizers. I haven't heard of too many kids who take three. Why not add in an atypical antipsychotic like Seroquel, which could take care of mania, anxiety, depression and mood swings?
  7. klmno

    klmno Active Member

    Smallworld, the idea was to switch out lithobid with trileptal. I don't think he intended for difficult child to be on 3 mood stabilizers. I think psychiatrist tries to stay a little conservative- he pushed lithium from the beginning because it was "tried and true". But, I do want to ask him about seroquel- I think you had responded to one of my previous post and others who had responded made it sound like this could be a good medication for difficult child's symptons. I was a little fraazzled the last time we saw psychiatrist and didn't think to ask about it- but I intend to. Right now- this is the time of year that difficult child has his most difficult time so, in one way, I'm scared to death to make any drastic changes. We were trying to find a way to make subtle changes- then there was the issue of psychiatrist suggesting adhd and I thought he was about to write a script for a stimulant, which threw me for a loop. difficult child is on probation, so I HAVE to follow any scripts. Fortunately, when I told psychiatrist I would be scared to death to try a stimulant on difficult child, he wrote the script for trileptal and we discussed these changes.
  8. susiestar

    susiestar Roll With It


    thanks for answering. Seems like there are very serious concerns. Please keep in mind that my difficult child is an aspie and also has my tendency for very very oddball reactions to medications (never ever have been sedated by a narcotic, many SSRIs give me incredible depression, strange reaction to many vitamins, most recently Vit. D - me, not difficult child). difficult child had reactions NO ONE ever heard of from many medications. So while hyperness happened for him, it is NOT a typical reaction.

    Please don't judge based on my difficult child.

    I do not know the weight gain from lithium (we were only on it for about a week due to uspet tummy), but the depakote weight gain was incredible.

    I hope you find the medication combo that helps. Very glad your psychiatrist listened when you asked to NOT have a stimulant!

  9. smallworld

    smallworld Moderator

    If you really want your difficult child off a certain medication (like Lithobid), sometimes you have to endure some bad times while you make the transition. We recently weaned M off of Prozac because at high doses she was raging. In lowering the Prozac, we saw a return of her anxiety, but I was determined to get her off of Prozac so we rode it out. We're in the process of titrating up on Remeron so in time we shall see if that does the trick.

    In your case, it sounds as if Lithobid is helping so you may not want to remove it. Susie's right that Depakote can also cause weight gain so maybe that could be swapped out (acne could be addressed with topical solutions). Trileptal may not be your answer. But you still have other options. Lamictal is weight-neutral. Zonegran suppresses appetite. And then there's the whole world of atypical antipsychotics (of which I was not a big fan until recently when my son turned into a new kid on Seroquel).

    I hope you are able to make headway soon.